Tennessee, 2012

Drought in Tennessee, September 1 to 10, 2012

September 1 to 10, 2012 · NWS OHX · 5 events in 5 counties and zones

The below normal rainfall deficit that resulted in abnormally dry conditions across several counties in Middle Tennessee ended in the first half of September, as ground moisture started to approach average levels for this time of year.

Where it happened

Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OHX wrote it up.

The below normal rainfall deficit that resulted in abnormally dry conditions across several counties in Middle Tennessee ended in the first half of September, as ground moisture started to approach average levels for this time of year.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before the first event at Aug 31, 10:49 PM CST, 1 hour 11 minutes earlier.

Area forecast discussion, Aug 31, 10:49 PM CST, 1 hour 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NASHVILLE TN
1149 PM CDT FRI AUG 31 2012

.UPDATE...FOR 06Z TAFS.

&&

.AVIATION...CONVECTION ON THE PERIPHERY HAS DIMINISHED
SIGNIFICANTLY OVER THE LAST FEW HOURS AS SFC HEATING HAS FADED.
SOME SCT-BKN CIRRUS AS WELL AS A SMATTERING OF MID CLOUDS REMAIN
OVER THE AREA. LITTLE IN THE WAY OF CONVECTION EXPECTED OVERNIGHT.
A PERIOD OF MVFR FOG EXPECTED AT MOST TERMINALS FROM EARLY MORNING
HOURS TO MID MORNING. VSBY SHOULD RETURN TO VFR QUICKLY. CONVECTION
WILL INCREASE TOMORROW AS HEATING INCREASES IN THE AFTERNOON AND
TD ISAAC MOVES A BIT CLOSER. ANY CONVECTION THAT FORMS WILL
OBVIOUSLY LIMIT CIG/VSBY.

&&

.PREV DISCUSSION... /ISSUED 902 PM CDT FRI AUG 31 2012/

UPDATE...
LOWER TROPOSPHERE HAS STABILIZED SINCE SUNDOWN WITH LITTLE TO NO
CONVECTION CURRENTLY PRESENT IN MIDDLE TENNESSEE. HOWEVER...LOW
LEVEL JET HAS BEEN STRENGTHENING OVER WESTERN MIDDLE TENNESSEE
LAST COUPLE OF HOURS AS CAN BE SEEN IN THE VWP FROM SURROUNDING
DOPPLERS. THIS SEEMS TO BE IN RESPONSE TO A TIGHTENING IN THE
SURFACE PRESSURE GRADIENT THAT IS EVIDENT IN THE LATEST MSAS LOOP
ACROSS THE TENNESSEE VALLEY. TROPOSPHERE REMAINS VERY MOIST WITH
PRECIPITABLE H20 AT 2.19 INCHES AND A K-INDEX OF 38 HERE AT OHX
AND POSITIVE ENERGY > 2500 J/KG. WILL BACK POPS OFF SOMEWHAT FROM
PREVIOUS FORECAST FOR THE OVERNIGHT BUT BELIEVE CONVECTION IS
STILL POSSIBLE IN THE OVERNIGHT HOURS ESPECIALLY WEST HALF OF THE
MID STATE WHERE LOW LEVEL JET IS THE STRONGEST.

ANOTHER WARM AND HUMID NIGHT IS IN STORE FOR MIDDLE TENNESSEE RESIDENTS
WITH OVERNIGHT LOWS GENERALLY IN THE LOWER 70S...WITH UPPER 60S
ALONG THE PLATEAU.

BOYD

PREV DISCUSSION... /ISSUED 317 PM CDT FRI AUG 31 2012/

DISCUSSION...
THE REMAINS OF ISAAC ARE NOW CENTERED OVER SW MO. CLOUD COVERAGE IS
RATHER EXTENSIVE WITH MOSTLY CLOUDY SKIES OVER A LARGE BULK OF THE
SOUTHEAST EXTENDING AS FAR NORTHWARD AS SOUTHEAST IOWA AND NORTHERN
IL. THE WIDESPREAD RAINFALL IS CONFINED TO NORTH AND JUST EAST OF
ISAAC.

ISAAC IS NOW QUICKLY TRANSFORMING INTO AN UPPER LOW AS THE
WESTERLIES WILL PICK UP HIS REMAINS. THE FEATURE WILL ONLY MOVE A
LITTLE FURTHER NORTH AND THEN WILL SLOWLY MOVE EASTWARD...DYING OUT
OVER THE MID ATLANTIC AS A WEAKENING OPEN WAVE BY THE MIDDLE OF THE
WEEK.

FOR MIDDLE TN...STILL PLENTY OF TROPICAL MOISTURE AND SOME
INSTABILITY TO WORK WITH. THIS WILL ACT TO PRODUCE SCT
CONVECTION...OFF AND ON...THROUGH SUNDAY. DYNAMICS KICK INTO A
SLIGHTLY HIGHER GEAR SUNDAY...SUNDAY NIGHT AND INTO MONDAY AS THE
TROUGH AXIS...ISAAC'S FORMER SPINAL COLUMN IF YOU WILL...MOVES
ACROSS THE MID STATE.

FOR THE NEAR TERM FORECAST...WILL INCLUDE 20-40 PERCENT POPS TONIGHT
THROUGH SATURDAY NIGHT. THEN...POPS WILL INCREASE TO THE LIKELY
CATEGORY SUNDAY AND MONDAY AS THE AFOREMENTIONED TROUGH AXIS REACHES
OUR AREA.

FOR THE NEAR TERM TEMPS...NOT MUCH DEVIATION FROM MOS GUIDANCE. WITH
THE TROPICAL LIKE AIRMASS...LOOK FOR ABOVE NORMAL TEMPS AND BELOW
NORMAL DIURNAL RANGES.

IN THE EXT FCST...POPS TO DECREASE AS THE REMAINS OF ISAAC DIE OVER
THE MID ATLANTIC. A WEAK COLD FRONT WILL MOVE THROUGH ON WEDNESDAY
SO LOW POPS WILL STILL CONTINUE. HOWEVER...AS DRIER AIR MOVES IN FOR
THU AND FRI...POP INCLUSION WILL COME TO AN END. EURO AND GFS CAPE
VALUES DECREASE MARKEDLY BY THU AFTERNOON. MORE IN THE WAY OF
SUNSHINE SHOULD FINALLY RETURN.

FOR THE EXT TEMPS...NO DEVIATIONS VERSUS THE MEX. THE ABOVE NORMAL
TEMPS..WILL FALL A BIT CLOSER TO SEASONAL LEVELS ON THU AND FRI.

&&

.OHX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

18
Hazardous weather outlook, Aug 31, 4:22 AM CST, 19 hours 38 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NASHVILLE TN
522 AM CDT FRI AUG 31 2012

TNZ005>011-022>034-056>066-075-077>080-093>095-011030-
STEWART-MONTGOMERY-ROBERTSON-SUMNER-MACON-CLAY-PICKETT-BENTON-
HOUSTON-HUMPHREYS-DICKSON-CHEATHAM-DAVIDSON-WILSON-TROUSDALE-
SMITH-JACKSON-PUTNAM-OVERTON-FENTRESS-PERRY-HICKMAN-LEWIS-
WILLIAMSON-MAURY-MARSHALL-RUTHERFORD-CANNON-DE KALB-WHITE-
CUMBERLAND-BEDFORD-COFFEE-WARREN-GRUNDY-VAN BUREN-WAYNE-LAWRENCE-
GILES-
522 AM CDT FRI AUG 31 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MIDDLE TENNESSEE.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY...

THE REMNANTS OF FORMER HURRICANE ISAAC WILL CROSS THE OHIO AND
TENNESSEE RIVER VALLEYS OVER THE WEEKEND AND EARLY NEXT WEEK.
SHOWERS AND THUNDERSTORMS WILL INCREASE IN COVERAGE SUNDAY AND
MONDAY...WITH LOCALLY HEAVY RAINFALL POSSIBLE. PONDING OF WATER
AND LOCALIZED FLOODING MAY OCCUR AT SOME POINT OVER THE WEEKEND
DURING PERIODS OF HEAVY RAIN. IN ADDITION...A FEW STORMS MAY
BECOME BRIEFLY STRONG OR SEVERE ...WITH GUSTY WINDS.

.SPOTTER CALL TO ACTION STATEMENT...

SPOTTERS AND LOCAL EMERGENCY MANAGEMENT OFFICIALS ARE ENCOURAGED
TO REPORT HEAVY RAINFALL AMOUNTS TO THE NATIONAL WEATHER SERVICE
IN NASHVILLE.

19

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

5 drought. Local standard time, as filed.

Drought, Stewart

When
September 1, 12:00 AM CST to September 10, 11:59 PM CST
Where
Stewart forecast zone
Reported by
Drought Monitor
Coordinates
36.501, -87.838 (the zone’s center; the record gives no point)

Drought, Montgomery

When
September 1, 12:00 AM CST to September 10, 11:59 PM CST
Where
Montgomery forecast zone
Reported by
Drought Monitor
Coordinates
36.497, -87.383 (the zone’s center; the record gives no point)

Drought, Houston

When
September 1, 12:00 AM CST to September 10, 11:59 PM CST
Where
Houston forecast zone
Reported by
Drought Monitor
Coordinates
36.286, -87.717 (the zone’s center; the record gives no point)

Drought, Humphreys

When
September 1, 12:00 AM CST to September 10, 11:59 PM CST
Where
Humphreys forecast zone
Reported by
Drought Monitor
Coordinates
36.041, -87.776 (the zone’s center; the record gives no point)

Drought, Benton

When
September 1, 12:00 AM CST to September 10, 11:59 PM CST
Where
Benton forecast zone
Reported by
Drought Monitor
Coordinates
36.070, -88.068 (the zone’s center; the record gives no point)

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2012Every state in 2012This day in weather historyWarnings in Tennessee, September 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 413101, 413106, 413108, 413109, 413110.